Dilantin vs depakote

Common Questions and Answers about Dilantin vs depakote

dilantin

I have used dilantin for 40 years along with depakote. My doctor tells me at this time in my life the dilantin is probably not doing me any good. It makes me very tired and I don't have the energy I used to and not because of my age as this has been since I first started taking it. Depakote causes tremors and yet it is the only drug that has stopped my seizures. I will now be adding Keppra to my meds while tapering off dilantin and then I will just be on depakote and Keppra.
she has been on several different types of epileptic medications within the past 3 years they have tried her on several different ones. depakote,depakene, dilantin, topomax. the latest one they have her on is something called VIMPAT. she was also on keppra for about a month but it was useless. now as of today. she takes dilantin, valproic acid capsuls, vimpat, and dilantin.
Night apparently I called EMS I was told I'd had a 6 min seizure in the ambulance. Then more in the ER. I'd been given Valium, ativan, and Dilantin. The neurologist, who was on call, said to me the next day that what he saw didn't "look" like seizures to him, and therefore he didn't believe that I had seizures. NO EEG was Done, apparently I was confused, disoriented, agitated,ect. and they couldn't get it done(?)I dont remember.
Its chief disadvantage is that for most types of seizures, it simply does not work as well as the traditional first line anticonvulsant druge like Tegretol, Dilantin, and Depakote. Tegretol's advantage is its greater reliability, but has more side effects like causing a wobbly or drunk feeling, especially when first using it, double vision, and rarely it may cause blood counts and sodium to drop, which can be very dangerous of not recognized and treated promptly.
I had been on dilantin now for about 5 years. Just recently I went into the hospital. I was to change med. and begin to take Limictol ( spelling?) While I was there I was coming off of the Dilantin I had a lot of Chest pains my heart felt sooooo tired and I would palpitate. this was the most uncomfortable thing to me and scary. My Dr.
4 of his seizures occurred in the morning and 2 in the afternoon - 1 while relaxing and one while playing basketball. He has been seizure-free for 3 yrs. on Depakote ER. The Dr. wants to try weaning him this summer, before he starts driving. My son and the rest of the family are extremely apprehensive about this. Dr. says if he has one seizure, he goes back on the med. for life. Only possible side-effect he has is fatigue, but not sure this is due to med.
For complex partial seizures, Keppra is a newer drug with less side effects. Depakote and Dilantin are used for generalized seizures or complex partial seizures that turn into "grand mal" seizures and are known to cause tremors especially in combination. Topamax and Lamictal are other options. These of course are more expensive, but sometimes the side effects are better tolerated and you don't have to check levels.
I was in the medical field for 20 years until my seizures caused me to become disabled in 2001 and therefore, I had to go on Medicare and due to my pre-exsisting condition, I could not get no secondary insurance and did not qualify for part D Medicare (prescription coverage) so I had to go on the Patient Prescription Assistance Program in order to get my Depakote medication.
Just wondering how fast is the weight lose , I have been on depakote for 8 moths and gained 40 pds . I hate it .
MedHelp Health Answers